Lake Michigan, 2012

Marine Hail in Lake Michigan, August 19, 2012

August 19, 2012 · NWS MKX · 2 events in 1 county or zone

Strong thunderstorms formed along the lake breeze and affected the coastal and near shore areas of Lake Michigan, producing gusty winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong thunderstorms formed along the lake breeze and affected the coastal and near shore areas of Lake Michigan, producing gusty winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 19, 3:03 PM CST, 29 minutes earlier.

Area forecast discussion, Aug 19, 3:03 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
403 PM CDT SUN AUG 19 2012

.SHORT TERM...

.TONIGHT AND MONDAY...FORECAST CONFIDENCE MEDIUM.

PASSING SHORTWAVE TROUGH WITH WEAK SURFACE BOUNDARY IN THE AREA
HELPING DRIVE SCATTERED SHOWERS AND THUNDERSTORMS. STEEP LOW LEVEL
LAPSE RATES AND LOW LEVEL MEAN LAYER CAPES AIDING THIS AS WELL.
THESE SHOULD LINGER THROUGH THE AFTERNOON INTO THE EARLY EVENING
BEFORE DIMINISHING. SOME CLOUDS AND SHOWERS MAY LINGER IN THE FAR
SOUTHEAST COUNTIES LATER TONIGHT INTO MONDAY MORNING...CLOSEST TO
SOUTHERN LAKE MICHIGAN CONVERGENCE ZONE. SHOULD SEE VALLEY FOG
DEVELOP LATER TONIGHT WITH LIGHT WINDS AND CLEARING SKIES.

ISOLATED SHOWERS ARE EXPECTED MONDAY AFTERNOON IN THE EASTERN
COUNTIES. ONSHORE WINDS WITH HIGHER DEWPOINTS BRING WEAK INSTABILITY
HERE...AND COMBINE WITH APPROACHING SHORTWAVE TROUGH TO BRING LOW
END POPS. COOL TEMPERATURES EXPECTED AGAIN TONIGHT AND MONDAY.

MONDAY NIGHT THROUGH TUESDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM.
MODELS DON/T HAVE ANY STRONG SHORT-WAVE TROUGHS DURING THIS TIME
PERIOD WITH ASSOCIATED FRONTO-FORCING OR ISENTROPIC LIFT. ON TUESDAY
SLIGHT RIDGING TAKES PLACE ALOFT. AT THE SURFACE HIGH PRESSURE HIGH
PRESSURE DROPS SOUTHEAST ACROSS WESTERN GREAT LAKES REGION.
THEREFORE WILL KEEP DRY FORECAST GOING. LIGHT WINDS AND LONGER NIGHTS
SPELL RIVER VALLEY FOG MONDAY NIGHT AND TUESDAY NIGHT...BUT MORE
LIKELY MONDAY NIGHT. SLOW WARM-UP DURING THIS TIME WITH DAYTIME
TEMPS GETTING BACK TO UPPER 70S TO 80 ON TUESDAY.

WEDNESDAY AND THURSDAY...FORECAST CONFIDENCE IS MEDIUM.

MODELS DIFFER ON WEAK SHORT-WAVE TROUGH POSITIONS AS WARM AIR
ADVECTION AND SOUTHWEST FLOW SET UP IN LOWER LEVELS. 925 TEMPS WARM
TO +24 TO +26 BY THURSDAY WHICH SUPPORTS MID TO UPPER 80S...BUT WILL
KEEP THE MID 80S GOING FROM PREVIOUS FORECAST IN ORDER TO BLEND IN
WITH THE NEIGHBORS. AT THE SURFACE...HIGH PRESSURE SETS UP OVER THE
OHIO RIVER VALLEY...WITH DRY MID-LEVEL RETURN FLOW DUE TO
SUBSIDENCE.

THURSDAY NIGHT THROUGH SUNDAY...FORECAST CONFIDENCE IS LOW.

A 500MB TROUGH CONSISTING OF TWO SHORT-WAVES...IS FORECAST MOVE
THROUGH WISCONSIN LATE THIS WEEK INTO THE WEEKEND. THERE ARE
DIFFERENCES BETWEEN THE ECMWF AND GFS WITH THE STRENGTH AND TIMING
OF THIS FEATURES. GFS LOOKS LIKE IT HAS CONVECTIVE FEEDBACK ISSUES
WITH THE FIRST ONE...AND BRINGS A BULLSEYE OF RAIN ACROSS SOUTHERN
WISCONSIN ON FRIDAY. ECMWF IS A BIT SLOWER IN GENERATING RAIN...AND
HAS LESS RAIN PERIOD. HAVE TRENDED TOWARD ECMWF.

LONG TERM...

&&

.AVIATION/00Z TAFS/...

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL AFFECT TAF SITES FROM
TIME TO TIME INTO EARLY THIS EVENING BEFORE DISSIPATING. VFR
CONDITIONS MAINLY EXPECTED...WITH MVFR VISIBILITIES POSSIBLE WITH
ANY THUNDERSTORMS. SOME MID LEVEL CLOUDS SHOWERS MAY CONTINUE TO
AFFECT THE EASTERN SITES UNTIL AROUND 05Z MONDAY...AND AGAIN MONDAY
AFTERNOON. OTHERWISE...SKIES SHOULD GRADUALLY CLEAR OUT TONIGHT.
LIGHT WINDS AND CLEARING SKIES SHOULD ALLOW FOR VFR/MVFR FOG AT TAF
SITES FROM 08Z TO 14Z MONDAY. MORE SCATTERED TO BROKEN DIURNAL
CUMULUS CLOUDS ARE EXPECTED TO DEVELOP MONDAY AFTERNOON.

&&

,MARINE...

ISOLATED WATERSPOUTS REMAIN POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS THE NEARSHORE WATERS. SEE SHORT TERM MARINE PRODUCTS FOR MORE
DETAILED INFORMATION ON CURRENT TRENDS. COMBINATION OF DELTA T
VALUES OF 12 TO 13 DEGREES CELSIUS WITH DEEP CONVECTIVE CLOUD DEPTH
AND LINGERING UPPER TROUGH FAVOR WATERSPOUT FORMATION. SWI INDEX
ALSO IN THE FAVORABLE RANGE DURING THIS TIME.

KEPT ISOLATED WATERSPOUT MENTION IN FORECAST THROUGH THIS
EVENING...AND AGAIN MONDAY MORNING SOUTH OF WIND POINT...CLOSEST TO
SOUTHERN LAKE MICHIGAN CONVERGENCE AREA. MAY HAVE TO EXTEND
WATERSPOUT WORDING THROUGH THE DAY MONDAY IN LATER FORECASTS...WITH
ISOLATED SHOWERS EXPECTED IN THE AFTERNOON.

&&

.AVIATION/00Z TAFS/...

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TONIGHT/MONDAY AND AVIATION/MARINE...WOOD
MONDAY NIGHT THROUGH SUNDAY...KAPELA
Hazardous weather outlook, Aug 19, 2:41 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
341 PM CDT SUN AUG 19 2012

WIZ046-047-051-052-056>060-062>072-201000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
341 PM CDT SUN AUG 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS THIS EVENING. SMALL HAIL POSSIBLE. LOCALLY
DENSE FOG POSSIBLE WISCONSIN RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOCALLY DENSE FOG POSSIBLE WISCONSIN RIVER VALLEY MONDAY NIGHT AND
AGAIN TUESDAY NIGHT.

SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT WEST OF A LINE FROM
MONTELLO TO THE DELLS TO BARABOO TO DARLINGTON. CHANCE FOR
THUNDERSTORMS FRIDAY INTO SATURDAY ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS NEAR LAKE
MICHIGAN SHOULD BE ON LOOKOUT FOR WATERSPOUTS.

LMZ643>646-201000-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
341 PM CDT SUN AUG 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS. WATERSPOUTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WITH A POSSIBLE WATERSPOUT MONDAY MORNING.
CHANCE FOR THUNDERSTORMS FRIDAY INTO SATURDAY.

KAPELA/WOOD

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Aug 19, 12:24 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
124 PM CDT SUN AUG 19 2012

WIZ066-071-191900-
MILWAUKEE-RACINE-
124 PM CDT SUN AUG 19 2012

...STRONG THUNDERSTORM MOVING THROUGH EAST CENTRAL MILWAUKEE
COUNTY...

AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DOWNTOWN MILWAUKEE...MOVING EAST SOUTHEAST
AT 15 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  DOWNTOWN MILWAUKEE BY 130 PM CDT...
  MILWAUKEE HOAN BRIDGE AND UW-MILWAUKEE CAMPUS BY 135 PM CDT...
  ST. FRANCIS AND MILWAUKEE INTERNATIONAL AIRPORT BY 150 PM CDT...
  CUDAHY BY 155 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

WOOD
Local storm report, Aug 19, 1:47 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
247 PM CDT SUN AUG 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HEAVY RAIN       SHEBOYGAN               43.75N 87.72W
08/19/2012  M0.71 INCH       SHEBOYGAN          WI   TRAINED SPOTTER

            HEAVY RAIN, 0.71 INCHES IN 20 MINUTES. SMALL HAIL ABOUT
            1/8INCH.

&&

ET

The radar

The Milwaukee radar (KMKX), 70 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 marine hail, 1 marine thunderstorm wind. Local standard time, as filed.

Marine Hail, Pt Washington to North Pt Lt Wi

When
August 19, 3:32 PM CST
Where
Pt Washington to North Pt Lt Wi forecast zone, 1 mi SW of Port Washington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.370, -87.884

Nickel size hail observed by trained spotter just southwest of downtown Port Washington.

Marine Thunderstorm Wind, Pt Washington to North Pt Lt Wi

When
August 19, 4:36 PM CST
Where
Pt Washington to North Pt Lt Wi forecast zone, 2.94 mi E of Mequon
Measured
39 kt (45 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.221, -87.922

Trained spotter observed estimated 39 knot winds and one half inch hail at the intersection of Mequon Road and Interstate 43.

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.
Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2012Every state in 2012This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395326, 395327.